Hail, Harper
- When
- October 14, 2:47 PM CST
- Where
- Harper County, 0.55 mi E of Harper Muni Arpt
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 37.280, -98.040
A strong and dynamic storm system made slow progress across Kansas. Severe thunderstorms erupted along a cold front that made slow progress across the region.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
A strong and dynamic storm system made slow progress across Kansas. Severe thunderstorms erupted along a cold front that made slow progress across the region. The areas hardest hit areas were Central and South Central Kansas where large hail and eventually a bowing segment of storms produced wind and hail damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Oct 14, 2:20 PM CST, 27 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 320 PM CDT SUN OCT 14 2007 .DISCUSSION... .SYNOPSIS... DEEP() MID-UPR DECK LOW MOVING SLOWLY NE OVER ERN CO PLAYING VITAL ROLE IN SEVERE THUNDERSTORM DEVELOPMENT OVER SRN/CENTRAL PLAINS THIS EVENING. STRONG-SEVERE THUNDERSTORMS HAVE ALREADY BROKEN OUT ALONG WRN CORRIDOR & THIS WAS EXPECTED CONSIDERING THESE AREAS ARE BENEATH LEFT-EXIT REGION OF 100KT 300-MB JET MAX. ALTHOUGH DIRECTIONAL DEEP-LAYER SHEAR IS LACKING DEEP-LAYER SPEED IS NOT (50KTS) & WITH MLCAPES 1500 LARGE HAIL (UP TO GOLFBALL-SIZED AND DAMAGING WINDS OF 70-80 MPH ARE LIKELY OVER CENTRAL & SC KS THIS EVENING WHERE SVR #703 IS IN EFFECT TIL 9 PM CDT. TONIGHT: WITH IMPRESSIVE MID-UPR SUPPORT INTERACTING STRNG N/NE SFC-850MB MOIST- URE MIGRATION WILL GO ALMOST FULL-THROTTLE ON POPS OVER MOST OF CENTRAL & SC KS WHERE 80-90% ASSIGNED. AS AFORE-MENTIONED MID-UPR DECK LOW LIFTS ACROSS CO/KS BORDER GREATEST STRONG (& POSSIBLY A FEW SEVERE) TSRA WILL SHIFT E TARGETING SE KS LATE TONIGHT WHERE 90-100% POPS ASSIGNED. MON & MON NIGHT: WITH MID-UPR LOW STRENGTHENING GRADUALLY AS IT LIFTS SLOWLY ACROSS KS/ NEBRASKA BORDER ATTENDANT COLD FRONT WILL SURGE E ACROSS SE KS THEREBY BRINGING FAIRLY QUICK END TO CONVECTION BY EARLY MON EVENING. ONSET OF WLY LWR DECK COMP SHOULD TEMP DROP IN CHECK WITH LOWS OF 45-50 EXPECTED MOST AREAS. TUE & TUE NIGHT: AFTER BRIEF INTERMISSION TSRA RETURN TO PRIMARILY NW CORRIDOR WHERE CLOSEST GRADUALLY INCREASING SFC-850MB SPEED CONVERGENT AXIS & WHERE ALSO ALIGNED WITH STRONG LWR-DECK MOISTURE ADVECTION. SUCH CONVECTION TO BE FURTHER AIDED BY GRADUALLY DEEPENING MID-UPR TROF MOVING E ACROSS CO/NM THATLL PROVIDE INCREASING MID-UPR DIFFLUENCE OVER THESE AREAS. WED-NEXT SUNDAY NIGHT: ANTICIPATE AN ACTIVE PERIOD AS TWO STRONG MID-UPR LONG-WAVE TROFS SURGE IN ELY MANNER ACROSS SRN PLAINS. THE 1ST SUCH MID-UPR TROF IS SCHEDULED TO CROSS THESE AREAS WED & WED NIGHT THEREBY INDUCING INTENSE SURFACE CYCLOGENESIS OVER CO/KS BORDER. IN RESPONSE STRONG NE LWR-DECK MOISTURE MIGRATION ENSUES & WITH ARRIVAL OF STRONG MID-UPR SUPPORT 40-60% POPS BEING ASSIGNED WED WITH THE HIGHER POPS ASSIGNED TO SE KS WHERE BETTER ALIGNED WITH MOISTURE AXIS & GREATEST UPR-DECK DIFFLUENCE. PRONOUNCED PROGRESSIVE NATURE OF UPR PATTERN SHOULD LIMIT SIGNIFICANT TSRA CHANCES (40-50% FOR A DAY 4 FORECAST) TO FAR SE KS WED NIGHT. LATE THU NIGHT & FRI A 2ND MID-UPR TROF STRENGTHENS RAPIDLY AS IT SURGES E IN ALMOST IDENTICAL TRACK AS ITS PREDECESSOR. ONE POTENTIAL INHIBITOR TO SIGNIFICANT TSRA DEVELOPMENT IS THAT WITH SUCH A RAPID SUCCESSION OF POTENT SYSTEMS MAY PREVENT SUFFICENT FUEL FROM RETURNING TO SC & SE KS. PER THIS REASON HAVE TAKEN CONSERVATIVE APPROACH TO POPS BY ASSIGNING 15-20% POPS TO SE KS THU-FRI. && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 55 64 49 73 / 90 20 0 0 HUTCHINSON 52 63 47 72 / 90 10 0 0 NEWTON 54 63 48 72 / 90 20 0 0 ELDORADO 57 64 48 73 / 80 30 10 0 WINFIELD-KWLD 58 66 49 75 / 90 30 0 0 RUSSELL 51 61 43 70 / 50 0 0 0 GREAT BEND 51 62 45 71 / 60 0 0 0 SALINA 53 61 46 71 / 90 10 0 0 MCPHERSON 52 62 46 71 / 90 10 0 0 COFFEYVILLE 61 69 51 76 / 100 60 10 0 CHANUTE 60 68 50 73 / 100 60 10 0 IOLA 60 68 50 72 / 100 60 10 0 PARSONS-KPPF 61 68 51 75 / 100 60 10 0 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 1155 AM CDT SUN OCT 14 2007 KSZ032-033-047>053-067>072-082-083-091>096-098>100-151800- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 1155 AM CDT SUN OCT 14 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING...FOR AREAS GENERALLY WEST OF A LINE FROM COTTONWOOD FALLS TO EL DORADO TO ARKANSAS CITY. THE MAIN SEVERE RISK WILL BE LARGE HAIL UP TO GOLF BALL SIZE AND DAMAGING WINDS TO 65 MPH. IF A STORM CAN REMAIN ISOLATED...A BRIEF TORNADO IS ALSO POSSIBLE. AS THE STORMS MOVE INTO SOUTHEAST KANSAS OVERNIGHT...THE RISK FOR SEVERE WEATHER IS EXPECTED TO DIMINISH. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH ANY STORMS ACROSS THE AREA THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY BEHIND THE FRONT ON MONDAY...THUNDERSTORMS MAY LINGER IN SOUTHEAST KANSAS. HOWEVER...THESE STORMS ARE NOT EXPECTED TO BE STRONG OR SEVERE. SCATTERED THUNDERSTORMS WILL AGAIN BE POSSIBLE TUESDAY NIGHT IN CENTRAL KANSAS AND WEDNESDAY THROUGH SATURDAY ACROSS THE ENTIRE AREA...AS A STRENGTHENING WEATHER SYSTEM MOVES EAST ACROSS THE CENTRAL ROCKIES. SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING...MAINLY WEST OF A LINE FROM COTTONWOOD FALLS TO EL DORADO TO ARKANSAS CITY. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP KED/SCHRECK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 949 AM CDT SUN OCT 14 2007 KSZ067-141515- RENO- 949 AM CDT SUN OCT 14 2007 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR WESTERN RENO COUNTY... AT 944 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR CUNNINGHAM...OR 6 MILES SOUTHEAST OF PRESTON...AND MOVING NORTHEAST AT 50 MPH. DIME SIZE HAIL IS POSSIBLE WITH THIS STORM. BOWMAN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 242 PM CDT SUN OCT 14 2007 KSZ033-048>050-142030- ELLSWORTH-LINCOLN-RICE-SALINE- 242 PM CDT SUN OCT 14 2007 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR ELLSWORTH...LINCOLN...RICE AND SALINE COUNTIES... AT 237 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR RAYMOND...OR 24 MILES SOUTHEAST OF GREAT BEND...AND MOVING NORTHEAST AT 60 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. COX
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 313 PM CDT SUN OCT 14 2007 KSZ082-091-142115- HARPER-KINGMAN- 313 PM CDT SUN OCT 14 2007 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR HARPER AND KINGMAN COUNTIES... AT 310 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR BURLINGTON...OR 25 MILES SOUTHWEST OF ANTHONY...AND MOVING NORTHEAST AT 50 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. COX
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 342 PM CDT SUN OCT 14 2007 KSZ067-082-142130- KINGMAN-RENO- 342 PM CDT SUN OCT 14 2007 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR KINGMAN AND RENO COUNTIES... AT 337 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES SOUTH OF NASHVILLE...OR 9 MILES NORTHEAST OF MEDICINE LODGE...AND MOVING NORTH AT 50 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. COX
The Vance AFB radar (KVNX), 60 km away, was scanning. The volume nearest the first event began at 20:45 UTC.
7 thunderstorm wind, 4 hail, 1 flash flood. Local standard time, as filed.
The hail stones covered the ground.
Thunderstorm winds occurred near the junction of K-2 and highway 160.
A Small barn was blown down.
An aluminum shed that was not tied down was blown over. Also a small outbuilding sustained damage. Additionally small tree limbs were downed.
A 100 year old barn was destroyed. Major damage also occurred to the granary with minor damage to a tractor, a truck and gravity wagons stored inside the barn.
Large tree branches were also blown down.
Flooding occurred near the intersection of Butler and Parallel road. Road was barricaded for a few hours due to high water.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, October 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 59597, 59598, 59601, 59599, 59600, 61518, 61522, 61523, 61521, 61520, 61519, 61524.